Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 76, NWS Morristown, TN

June 22, 2001Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 22, 2001, 10:52 AM EDT for Polk County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 2001, 10:52 AM EDT (14:52 UTC)
Expired
Jun 22, 2001, 11:30 AM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 144 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 11:20 AM EDTThunderstorm WindCopperhill, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 221454
SVRMRX

TNC139-221530-
/NEW.KMRX.SV.W.0153.221452-221530/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1052 AM EDT FRI JUN 22 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN EAST TENNESSEE

* UNTIL 1130 AM EDT

* AT 1048 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BIG FROG MOUNTAIN...OR 14
  MILES WEST OF DUCKTOWN...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARCHVILLE AROUND 1105 AM EDT
  TURTLETOWN AROUND 1115 AM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
M
SEEK A STURDY SHELTER IMMEDIATELY!

$$

LAT...LON 3497 8477 3483 8454 3512 8431 3526 8460

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:30 AM EDT, 22 minutes earlier.

Area forecast discussion, Jun 22, 10:30 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 AM EDT FRI JUN 22 2001

FORECAST ON TRACK. NO UPDATE PLANNED.
EARLIER AND ONGOING CONVECTION COUPLED WITH THICKENING
CLOUD COVER...HOLDING TEMPS AND INSTABILITY DOWN.
COLD CORE AND VORT MAX TO OUR WEST APPEARS SLIGHTLY
FARTHER SOUTH AND COOLER THAN PREVIOUS PROGS. MODELS SEEM
TOO OPTIMISTIC IN WEAKENING SHORT WAVE LATER TODAY. BEST
POTENTIAL VORTICITY HOLDS OFF UNTIL @THIS EVENING AND TONIGHT.
TONIGHTS POPS LIKELY TO BE MORE WIDESPREAD THAN PREVIOUS RUNS BUT
WILL HOLD OFF ON SECOND PERIOD UPDATE FOR NOW.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SON

In the hours before

Special weather statement, Jun 22, 4:55 AM EDT, 5 hours 57 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-221600-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT FRI JUN 22 2001

...SEVERE THUNDERSTORMS POSSIBLE TODAY AND EARLY TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT...FROM EAST TENNESSEE AND SOUTHWESTERN VIRGINIA EASTWARD
INTO MOST OF THE MID ATLANTIC STATES.  THIS INCLUDES CHEROKEE AND
CLAY COUNTIES OF NORTH CAROLINA.  THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS UP TO 50 MPH OR HIGHER...ALTHOUGH A FEW STORMS
MAY ALSO PRODUCE HAIL UP TO DIME TO QUARTER SIZED.  MOST STORMS THIS
MORNING SHOULD STAY BELOW SEVERE LEVELS...WITH STRONG TO SEVERE
STORMS MORE LIKELY TO OCCUR THIS AFTERNOON AND EVENING.  SOME LOCALLY
VERY HEAVY RAINS CAN BE EXPECTED...POSSIBLY UP TO 2 INCHES OR MORE...
LEADING TO AT LEAST MINOR FLOODING OF LOW LYING AREAS.  MULTIPLE
ROUNDS OF STORMS MAY TRACK THROUGH SOME AREAS...POSSIBLY CAUSING
FLASH FLOODING.

A MOIST AND UNSTABLE AIRMASS...AHEAD OF A SLOW EASTWARD MOVING
COLD FRONT...WILL KEEP CONDITIONS FAVORABLE FOR SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS.  STORMS COULD DEVELOP JUST
ABOUT ANYWHERE AT ANYTIME TODAY INTO TONIGHT...WITH MOVEMENT
EXPECTED TO BE NORTHEAST AT AROUND 25 MPH.  THUNDERSTORMS SHOULD
DIMINISH FROM THE WEST EARLY TONIGHT...AS THE COLD FRONT MOVES
THROUGH PARTS OF THE REGION.

EMERGENCY MANAGEMENT AND LAW ENFORCEMENT AGENCIES SHOULD MONITOR
WEATHER DEVELOPMENTS TODAY.  SPOTTER ACTIVATION MAY BE REQUIRED
LATER TODAY INTO THE EVENING HOURS.  STAY TUNED TO THIS STATION FOR
LATER STATEMENTS...OR WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

TG
Local storm report, Jun 22, 10:23 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1023 AM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    COUNTYWIDE                TN   WIND DAMAGE
06/21/01   MORGAN                         NUMEROUS TREES REPORTED
                                          DOWN COUNTYWIDE. REPORTED
                                          BY COUNTY HIGHWAY
                                          DEPARTMENT AND POWER
                                          COMPANY.

FERRELL
Local storm report, Jun 22, 10:35 AM EDT, 17 minutes before
SUMMARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1035 AM EDT FRI JUN 22 2001

...SUMMARY OF EVENT ON 06/21/01...

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    1 W HUNTSVILLE            TN   WIND DAMAGE
06/21/01   SCOTT                          TREES DOWN. REPORTED BY
                                          SPOTTER.

0800 PM    ROBBINS                   TN   WIND DAMAGE
06/21/01   SCOTT                          TREES DOWN. REPORTED BY
                                          DISPATCH.

0810 PM    COUNTYWIDE                TN   WIND DAMAGE
06/21/01   MORGAN                         NUMEROUS TREES REPORTED
                                          DOWN COUNTYWIDE. REPORTED
                                          BY COUNTY HIGHWAY
                                          DEPARTMENT AND POWER
                         T                 COMPANY.

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:29 PM EDTSevere Thunderstorm WarningMRXSevier46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.